Risks From Concomitant Use With Opioids
Risk From Concomitant use with opioids; Abuse, Misuse, and Addiction; Dependence and Withdrawal Reactions
Concomitant use of benzodiazepines and opioids may result in profound sedation, respiratory depression, coma, and death. Reserve concomitant prescribing of these drugs in patients for whom alternative treatment options are inadequate. Limit dosages and durations to the minimum required. Follow patients for signs and symptoms of respiratory depression and sedation (see WARNINGS and PRECAUTIONS).
The use of benzodiazepines, including Lorazepam Injection, exposes users to risks of abuse, misuse, and addiction, which can lead to overdose or death. Abuse and misuse of benzodiazepines commonly involve concomitant use of other medications, alcohol, and/or illicit substances, which is associated with an increased frequency of serious adverse outcomes. Before prescribing Lorazepam Injection and throughout treatment, assess each patient’s risk for abuse, misuse, and addiction (see WARNINGS).
The continued use of benzodiazepines for several days to weeks may lead to clinically significant physical dependence. The risks of dependence and withdrawal increase with longer treatment duration and higher daily dose. Although Lorazepam Injection is indicated only for intermittent use (see INDICATIONS AND USAGE and DOSAGE AND ADMINISTRATION), if used more frequently than recommended, abrupt discontinuation or rapid dosage reduction of Lorazepam Injection may precipitate acute withdrawal reactions, which can be life-threatening. For patients using Lorazepam Injection more frequently than recommended, to reduce the risk of withdrawal reactions, use a gradual taper to discontinue Lorazepam Injection (see WARNINGS).
FDA and Industry Communications
Patient Counseling Information